Hail, Crowley
- When
- September 17, 3:15 PM MST to 3:20 PM MST
- Where
- Crowley County, 10 mi NW of Crowley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -103.983
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 17, 1:55 PM MST, 1 hour 20 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 255 PM MDT MON SEP 17 2001 ...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING... CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH 80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER. LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF 40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING. A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN THREAT. UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA... UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS. FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT ZONES...THOUGH MOISTURE WILL BE IN QUESTION. IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS THROUGH MONDAY. PUB...NONE. MW
COZ058>081-171845- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT MON SEP 17 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY EVENING FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS TODAY... SIMILAR TO THE LAST COUPLE OF DAYS...A FEW SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EARLY EVENING. THE MAIN FOCUS WILL BE SOUTH AND WEST OF A LINE...FROM COLORADO SPRINGS TO PUEBLO TO SPRINGFIELD...WITH THE BEST CHANCES ACROSS LAS ANIMAS COUNTY. DUE TO MODERATE DYNAMICS AND AN UNSTABLE ATMOSPHERE FORECAST OVER THE REGION...A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO MOIST LOW LEVELS AND SURFACE WEATHER BOUNDARIES IN THE REGION...AN ISOLATED TORNADO MAY ALSO OCCUR. THE BEST CHANCE FOR STORMS TO DEVELOP WILL BE FROM 2 PM TO 8 PM THIS EVENING. A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO TODAY. THIS SYSTEM WILL CAUSE AN AREA OF SURFACE LOW PRESSURE TO DEVELOP OVER SOUTHEAST COLORADO TODAY. ABUNDANT MOISTURE ALREADY IN PLACE WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE TODAY. THE COMBINATION OF EASTERLY FLOW AT THE SURFACE...WESTERLY FLOW OF 50 TO 60 MPH AT UPPER LEVELS...AND THE UNSTABLE ATMOSPHERE WILL ALLOW FOR A FEW ROTATING STORMS TO DEVELOP. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINS ARE ALSO EXPECTED...MAINLY OVER THE FAR EASTERN COLORADO PLAINS. THIS WEATHER SYSTEM WILL ALSO BRING SOME SNOW ACROSS THE CENTRAL MOUNTAINS TONIGHT...ABOVE 10000 FEET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES.
The Pueblo radar (KPUX), 25 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
7 hail. Local standard time, as filed.
Severe thunderstorms produced hail up to baseball size in northern Otero County. At Holbrook Reservoir golf ball to baseball size hail killed over 1600 birds. The dead birds include: 1479 pelicans...over 100 acelots...about 50 gulls...24 ducks...and a couple dozen other waterfowl. A few homes in the area also had their windows broken by the large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266270, 5266271, 5266272, 5266273, 5266274, 5266568, 5266469.